Activella and Weight Gain
A number of side effects have been reported with Activella (estradiol/norethindrone). Weight gain, despite popular belief, is not one of them. Based on information obtained from several clinical studies, it appears that Activella does not cause weight gain for most women. If you are taking Activella and weight gain does become a problem, however, be sure to notify your healthcare provider.
Activella® (estradiol/norethindrone) is a prescription hormone replacement medication. Contrary to popular belief, hormone replacement therapy (HRT) probably does not cause weight gain in most women.
(Mimvey™ is a generic version of Activella. Therefore, the information in this article also applies to Mimvey.)
In a large 12-month study, weight gain was not reported as a common Activella side effect (in fact, no women on Activella gained weight). Similar results were seen in a shorter, smaller study of Activella for hot flashes. In a small two-year study of the drug for osteoporosis treatment, up to 9 percent of women taking the drug experienced weight gain. However, almost as many women (6 percent) not taking Activella also reported weight gain.
Taking all three of these studies into account, it appears that Activella probably does not cause weight gain for most women. While it may be easy to blame weight gain on the drug, the real causes of such weight gain are likely due to a poor diet, inactivity, and other factors.
It should be noted that hormones can occasionally cause water retention. Because weight gain (especially rapid weight gain) is a sign of fluid retention, it is possible that Activella could cause water weight gain. While this is not usually dangerous, it can cause problems in some people (such as those with congestive heart failure, or CHF).